Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 54, NWS Midland/Odessa, TX

September 11, 2008Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 2008, 2:59 AM CDT for Pecos County, Terrell County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 2:59 AM CDT (07:59 UTC)
Expired
Sep 11, 2008, 7:45 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 110759
FFWMAF
TXC371-443-111245-
/O.NEW.KMAF.FF.W.0054.080911T0759Z-080911T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 AM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 AM CDT

* AT 240 AM CDT...THE PECOS COUNTY SHERIFFS OFFICE CONTINUED TO 
  REPORT FLASH FLOODING IN THE COMMUNITY OF SHEFFIELD...WHERE 
  SEVERAL MOTORISTS WERE STILL REPORTED TO BE STRANDED IN HIGH
  WATERS. AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  CONTINUED TO DETECT SHOWERS AND A FEW THUNDERSTORMS PRODUCING
  MODERATE TO HEAVY RAINFALL ACROSS THE WARNED AREA. THE HEAVIEST
  RAIN WAS FALLING SOUTH OF INTERSTATE 10 AND NORTH OF FARM TO
  MARKET ROAD 2400...WHERE RAINFALL RATES OF UP TO 2 INCHES PER
  HOUR WILL BE POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHEFFIELD
  AND IRAAN

ADDITIONAL RAINFALL IS EXPECTED AND FLASH FLOODING WILL LIKELY 
CONTINUE ACROSS SOUTHEASTERN PECOS COUNTY AND NORTHERN TERRELL 
COUNTY...INCLUDING THE COMMUNITIES OF IRAAN AND SHEFFIELD...AS 
WELL STATE HIGHWAY 349 AND FM 2400 IN TERRELL COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3042 10174 3035 10167 3030 10177 3019 10176
      3020 10275 3100 10220 3098 10209 3100 10205
      3098 10197 3091 10188 3071 10181 3065 10175
      3064 10168 3056 10165

$$
1 follow-up statement
000 
WGUS74 KMAF 111125
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT THU SEP 11 2008

TXC371-443-111245-
/O.CON.KMAF.FF.W.0054.000000T0000Z-080911T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
625 AM CDT THU SEP 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
NORTHERN TERRELL AND SOUTHEASTERN PECOS COUNTIES...

AT 618 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
MONITOR AN AREA OF LIGHT TO MODERATE RAIN ACROSS PORTIONS OF 
SOUTHEASTERN PECOS AND NORTHERN TERRELL COUNTIES. THE OVERALL 
COVERAGE AND INTENSITY OF THIS RAINFALL HAS DECREASED OVER THE PAST 
HOUR.  

AT 610 AM CDT...THE PECOS DEPARTMENT OF PUBLIC SAFETY REPORTED 
IMPROVING CONDITIONS NEAR THE COMMUNITIES OF SHEFFIELD AND IRAAN. 
HOWEVER...EXCESSIVE RUNOFF MAY STILL BE CAUSING FLOODING OF RURAL 
ROUTES IN SOUTHEASTERN PECOS AND NORTHERN TERRELL COUNTIES... 
INCLUDING STATE HIGHWAY 349...AND FARM TO MARKET ROADS 2400 AND 2886.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3042 10174 3035 10167 3030 10177 3019 10176
      3020 10275 3100 10220 3098 10209 3100 10205
      3098 10197 3091 10188 3071 10181 3065 10175
      3064 10168 3056 10165

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:24 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 11, 1:24 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 AM CDT THU SEP 11 2008

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD MVFR TO IFR...WITH OCCASIONAL POCKETS OF LIFR ARE
LIKELY TO CONTINUE THROUGH THE EARLY MORNING HOURS AT AREA TAF
SITES. PRECIPITATION WILL REMAIN RATHER WIDESPREAD ACROSS THE
REGION WITH RA PREDOMINATING THROUGH MOST OF THE PERIOD. ENOUGH
ELEVATED INSTABILITY MAY BE AROUND TOMORROW AFTERNOON AND FOR
NOW...WE WILL GO AHEAD AND TEMPO SOME TSRA IN THE CURRENT SET OF
TAFS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 5 AM CDT EARLY THIS MORNING FOR THE
     FOLLOWING ZONES... BIG BEND AREA...PECOS...TERRELL.

&&

06
Hazardous weather outlook, Sep 10, 8:15 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
815 PM CDT WED SEP 10 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
815 PM CDT WED SEP 10 2008 /715 PM MDT WED SEP 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THE BEST CHANCE OF
HEAVY RAIN THROUGH THE EVENING WILL BE ACROSS THE SOUTHEAST
PERMIAN BASIN...THE LOWER TRANS PECOS AND BIG BEND WHERE A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 5 AM CDT. LATE TONIGHT THE
HEAVIEST RAINS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEAST NEW
MEXICO PLAINS TO THE GUADALUPE MOUNTAINS AND HIGHWAY 54 CORRIDOR
IN CULBERSON COUNTY.

RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL
LIKELY AGGRAVATE THE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL...
WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH
FRIDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR
RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER
RELEASES FROM THE LUIS LEON RESERVOIR AND EXPECTED RAINFALL. MANY
LOCATIONS ALONG THE RIO GRANDE WILL REMAIN ABOVE FLOOD STAGE.

THE REMAINS OF HURRICANE IKE COULD BRING ANOTHER ROUND OF RAINFALL
TO THE EASTERN PERMIAN BASIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF
THE LATEST FLOOD WARNINGS AND FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:06 PM CDTFlash Flood WatchMAFPecos, Terrell9 hr
Sep 10, 8:42 PM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell78 min
Sep 10, 9:33 PM CDTAreal Flood WarningMAFBrewster, Presidio12 hr
Sep 10, 10:05 PM CDTFlash Flood WarningMAFPecos, Terrell5 hr
Sep 11, 12:48 AM CDTRiver Flood WarningMAFCrockett, Pecos, Terrell34 hr
Sep 11, 12:48 AM CDTRiver Flood WarningMAFCrockett, Terrell8 hr
Sep 11, 9:54 AM CDTAreal Flood WarningMAFBrewster, Presidio24 hr
Sep 11, 1:20 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more30 hr
Sep 11, 3:52 PM CDTAreal Flood AdvisoryMAFGaines113 min
Sep 11, 4:35 PM CDTFlash Flood WarningMAFGaines3 hr
Sep 11, 6:12 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reeves, Ward3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.